Alert archive / Missouri / Flash Flood Warnings in 1999

Flash Flood Warning 7, NWS Kansas City, MO

June 28, 1999Miami County, Kansas; Bates County, Cass County, Henry County, Missouri

NWS Kansas City, MO issued this flash flood warning at Jun 28, 1999, 1:10 AM CDT for Miami County, Kansas; Bates County, Cass County, Henry County, Missouri. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 28, 1999, 1:10 AM CDT (06:10 UTC)
Expired
Jun 28, 1999, 6:00 AM CDT
In force
5 hr
Issued by
NWS Kansas City, MO
Area
Whole counties

Counties Miami County, KS, Bates County, MO, Cass County, MO, Henry County, MO

The radar

The Pleasant Hill radar (KEAX), 39 km from the middle of the area, began a volume at 06:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 6.2 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 1999-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 1999-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 191 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1210 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
191 m²/s²
0-3 km storm-relative helicity
403 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KEAX 280615
FFWMCI
KSC121-MOC013-037-083-281100-

BULLETIN - EAS ACTIVATION REQUESTED
URBAN AND SMALL STREAM FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
110 AM CDT MON JUN 28 1999

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED AN

* URBAN AND SMALL STREAM FLOOD WARNING FOR...
  MIAMI COUNTY IN KANSAS
  BATES COUNTY IN MISSOURI
  CASS COUNTY IN MISSOURI
  HENRY COUNTY IN MISSOURI

* UNTIL 600 AM CDT

* AT 110 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED...         
  THUNDERSTORMS PRODUCING VERY HEAVY RAIN SOUTH OF A PAOLA TO
  LOUISBURG KANSAS TO HARRISONVILLE TO WARRENSBURG LINE. THESE       
  STORMS ARE MOVING TO THE SOUTHEAST AT 25 MPH. DOPPLER RADAR 
  ESTIMATES BETWEEN 1 AND 2 INCHES OF RAIN HAS FALLEN SINCE MIDNIGHT 
  FROM PAOLA TO CHILLHOWEE. AN ADDITIONAL 1 TO 2 INCHES OF RAIN 
  IS POSSIBLE AS MORE STORMS OVER EAST CENTRAL KANSAS MOVE INTO THE 
  REGION THIS MORNING.

* ADDITIONAL HEAVY RAINFALL WILL LEAD TO RAPID RISES...AND THE THREAT
  FOR FLOODING...ON THE FOLLOWING STREAMS AND CREEKS

MIAMI CREEK
TEBO CREEK
SUGAR CREEK

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS
AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS
AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS. IF FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO
HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO
FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.

AN URBAN AND SMALL STREAM FLOOD WARNING MEANS THAT FLOODING IS
IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER
GROUND IMMEDIATELY.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 27, 2:25 PM CDT, 10 hours 45 minutes earlier.

Area forecast discussion, Jun 27, 2:25 PM CDT, 10 hours 45 minutes before
AREA FORECAST DISCUSSION...CORRECTION TO TIME
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
225 PM CDT SUN JUN 27 1999

FORECAST CHALLENGE WILL BE TSTM CHANCES FOR NEXT 24 HOURS.
ADDITIONAL CONVECTION HAS REDEVELOPED BEHIND FIRST MCS THIS
AFTERNOON ON NOSE OF SURPRISINGLY STRONG LLJ FOR THIS TIME OF DAY.
DESPITE ATMOSPHERE BEING WORKED OVER FROM EARLIER CONVECTION...JET
PROVIDING ENOUGH LIFT OVER OLD OUTFLOW BOUNDARIES TO ALLOW
CONVECTION TO PERSIST.

SURFACE ANALYSIS SHOWS COLD FRONT LYING FROM CENTRAL WISCONSIN
SOUTHWEST INTO WEST CENTRAL KANSAS. WILL GO MORE WITH ETA MODEL
WHICH IS HINTING AT NEXT MCS DEVELOPING OUT OVER THE HIGH PLAINS OF
KANSAS. THICKNESS CONTOURS WOULD FAVOR A SIMILAR MOVEMENT TO THIS
MORNINGS CONVECTION...WHICH WOULD TAKE MCS EAST-SOUTHEAST...
GENERALLY A BIT FURTHER SOUTH THAN LAST NIGHT. LOCALIZED FLOODING IS
A POTENTIAL PROBLEM TONIGHT...AS THETA-E RIDGE POSITIONS ITSELF OVER
FORECAST AREA. HOWEVER...DUE TO UNCERTAINTY OF WHERE AND WHEN
CONVECTION WILL AFFECT CWA WILL HOLD OFF ON ANY FFA AT THIS TIME.

FRONTAL BOUNDARY SHOULD GET A PUSH FROM OVERNIGHT CONVECTION AND
MOVE TO THE SOUTH OF FORECAST AREA DURING THE DAY ON MONDAY. AS A
RESULT...FEEL THAT BEST THREAT FOR PRECIPITATION WILL BE IN THE
MORNING TOMORROW...AND THEN DRY BUT COOLER CONDITIONS FOR TUESDAY.

WILL GENERALLY GO WITH COMPROMISE OF FWC AND FAN GUIDANCE
TEMPERATURES.

.EAX...

KS...NONE.
MO...NONE.

MJM

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 7:56 AM CDTSevere Thunderstorm WarningEAXLinn, Miami54 min
Jun 28, 8:54 AM CDTSevere Thunderstorm WarningEAXJohnson51 min
Jun 28, 9:02 AM CDTFlash Flood WarningEAXJohnson, Wyandotte3 hr
Jun 28, 1:38 AM CDTSevere Thunderstorm WarningEAXBates52 min
Jun 28, 8:30 AM CDTSevere Thunderstorm WarningEAXBates, Cass45 min
Jun 28, 8:49 AM CDTSevere Thunderstorm WarningEAXHenry, Johnson56 min

Nearby

Flash Flood Warnings in Missouri, 1999Flash Flood Warnings in Kansas, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.